Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Hastings, NE

March 23, 201713 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 9:25 PM CDT for 13 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 9:25 PM CDT (02:25 UTC)
Expired
Mar 23, 2017, 10:15 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jewell County, KS, Phillips County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Phelps County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 9:30 PM CDTTSTM WND GST 586 W Gibbon, NE
Mar 23, 9:30 PM CDTTSTM WND GST 601 Ene Odessa, NE
Mar 23, 9:55 PM CDTTSTM WND DMG5 E Riverdale, NEA POLE BARN WAS DAMAGED ALONG 115TH ROAD NORTH OF KEARNEY. A PORTION OF THE ROAD REMAINS BLOCKED. USED KEARNEY AWOS PEAK GUST TIME.
Mar 23, 9:55 PM CDTTSTM WND GST 67Kearney Airport, NE
Mar 23, 10:00 PM CDTTSTM WND GST 583 Ese Overton, NE
Mar 23, 10:02 PM CDTTSTM WND GST 742 Se Johnson Lake, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KGID 240225
SVRGID
KSC089-147-183-NEC001-019-035-047-061-065-073-079-083-099-129-137-
181-240315-
/O.NEW.KGID.SV.W.0005.170324T0225Z-170324T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
925 PM CDT THU MAR 23 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jewell County in north central Kansas...
  Northern Smith County in north central Kansas...
  Phillips County in north central Kansas...
  Webster County in south central Nebraska...
  Adams County in south central Nebraska...
  Gosper County in south central Nebraska...
  Buffalo County in south central Nebraska...
  Furnas County in south central Nebraska...
  Harlan County in south central Nebraska...
  Southwestern Hall County in south central Nebraska...
  Western Clay County in south central Nebraska...
  Western Nuckolls County in south central Nebraska...
  Franklin County in south central Nebraska...
  Phelps County in south central Nebraska...
  Kearney County in south central Nebraska...
  Southeastern Dawson County in south central Nebraska...

* Until 1015 PM CDT

* At 924 PM CDT, severe thunderstorms were located along a line
  extending from near Smithfield to 7 miles southwest of Hildreth to
  near Kirwin, moving northeast at 70 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Emergency management. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Kearney, Hastings, Holdrege, Phillipsburg, Minden, Gibbon, Smith
  Center, Ravenna, Wood River, Alma, Shelton, Arapahoe, Red Cloud,
  Franklin, Blue Hill, Elm Creek, Kenesaw, Oxford, Juniata and
  Bertrand.

This includes Interstate 80 between mile markers 240 and 306.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 9997 4105 9908 4105 9896 4065 9820
      3994 9825 3957 9939 3957 9946 3968 9963
      4000 9963 4000 10002
TIME...MOT...LOC 0224Z 236DEG 62KT 4060 9969 4024 9911 3967 9917 

HAIL...<.75IN
WIND...70MPH
 
$$

JCB
1 follow-up statement
045 
WWUS53 KGID 240243
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
943 PM CDT THU MAR 23 2017

KSC089-147-183-NEC001-019-035-047-061-065-073-079-083-099-129-137-
181-240315-
/O.CON.KGID.SV.W.0005.000000T0000Z-170324T0315Z/
Jewell KS-Smith KS-Phillips KS-Webster NE-Adams NE-Gosper NE-
Buffalo NE-Furnas NE-Harlan NE-Hall NE-Clay NE-Nuckolls NE-
Franklin NE-Phelps NE-Kearney NE-Dawson NE-
943 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN JEWELL...NORTHERN SMITH...PHILLIPS...WEBSTER...
ADAMS...GOSPER...BUFFALO...FURNAS...HARLAN...SOUTHWESTERN HALL...
WESTERN CLAY...WESTERN NUCKOLLS...FRANKLIN...PHELPS...KEARNEY AND
SOUTHEASTERN DAWSON COUNTIES...

At 940 PM CDT, severe thunderstorms were located along a line
extending from Elm Creek to near Upland to near Athol, moving east at
70 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Emergency management. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Several locations outside 
         of rainfall have reported blowing dust reducing visibility 
         to less than a quarter mile. Stop signs and trees have been 
         blown over. Power lines are down in Arapahoe. 

Locations impacted include...
Kearney, Hastings, Holdrege, Phillipsburg, Minden, Gibbon, Smith
Center, Ravenna, Wood River, Alma, Shelton, Arapahoe, Red Cloud,
Franklin, Blue Hill, Elm Creek, Kenesaw, Oxford, Juniata and
Bertrand.

This includes Interstate 80 between mile markers 240 and 306.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across much of south central Nebraska. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.
 
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4059 9997 4105 9908 4105 9896 4065 9820
      3994 9825 3957 9939 3957 9946 3968 9963
      4000 9963 4000 10002
TIME...MOT...LOC 0240Z 270DEG 62KT 4073 9940 4036 9882 3979 9888 

HAIL...<.75IN
WIND...70MPH
 
$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 23, 6:11 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
611 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM CDT Thu Mar 23 2017

Another difficult forecast today through Friday. Challenges
included temperatures through the period, precipitation chances
and timing of the various precipitation waves.

The upper low is approaching from the southwest and the surface
low is expected to develop over eastern Colorado and western
Kansas this evening. Currently, skies are clearing from west to
east and temperatures are warming quickly helping to destabilize
the atmosphere. There is and will be a fairly sharp temperature
gradient when it's all said and done with for today. Tonight,
temperatures will remain fairly mild with breezy south winds and
warm moist advection. Tomorrow, there again could be a sharp
temperature gradient as the cold front impinges on the forecast
area with cooler air in the northwest and temperatures up to the
70s possible in the southeast.

On to precipitation chances and timing.

Tonight: The high resolution guidance continues to indicate the
development of thunderstorms this evening near 00z/7pm across
portions of south central Nebraska and north central Kansas. The
best chances will be west of a Grand Island, NE to Smith Center,
KS line. With plentiful shear and instability, supercells maybe
possible with large hail and damaging winds. Think this primary
threat will subside in the late evening/early overnight hours as
it transitions to more of a stratiform rain chance along the
front. Precipitation is possible across the forecast area
overnight, but again the best chances are off to the west.

Friday: As the upper low moves out over the Central Plains, the
frontogenesis along the cold front will keep precipitation chances
across north central to southwest Nebraska...this will clip
portions of central and south central Nebraska. Guidance today
continues to indicate that the dryslot will cover a good chunk of
the area tomorrow...currently looking like it will stay dry
southeast of a York, NE to Smith Center, KS line for much of the
day. Precipitation chances southeast of this line will be quite a
bit less, but cannot rule it out.

Other things: Did increase southerly winds tonight through
tomorrow across the area as well as those behind the front
tomorrow from the north.

.LONG TERM...(Friday night through Thursday)
Issued at 359 PM CDT Thu Mar 23 2017

Precipitation should end during the evening and early overnight
hours Friday night with Saturday being dry. Highs on Saturday are
expected to be near normal for late March in the 50s to low 60s.

The next chance for precipitation will follow quickly for Sunday
as the next disturbance moves over the Central Plains. There are
still discrepancies in exactly where the disturbance will track,
thus have precipitation chances in for much of the area for
Sunday afternoon and overnight. As we move through the work week,
there will be another chance for precipitation for mid-week.
Currently the upper flow looks to split with the the main
disturbance being cut off and tracking along the southern CONUS.
There are enough discrepancies that confidence is low on how this
system will evolve. Temperatures through the week look to be
seasonal in the 50s and low 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Mar 23 2017

Thunderstorms are possible or a few hours this evening. There is a
cold front that will move through the area late tonight and winds
will turn to the northeast. There will be a chance for showers on
and off through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Mar 23, 4:04 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 PM CDT Thu Mar 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the entire outlook area this
evening and overnight, Storms are expected mainly after 5 PM.
There will be the potential for some thunderstorms to be strong to
severe through the evening hours, mainly west of an Osceola,
Nebraska to Osborne, Kansas line. The primary hazards with any
severe thunderstorms would be hail to the size of quarter to
golfballs and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible through the day on Friday
into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly after 5 PM today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Mar 23, 6:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 WNW COZAD             40.87N 100.0W
03/23/2017  U0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            .

&&

PETR
Local storm report, Mar 23, 7:01 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 WNW COZAD             40.87N 100.0W
03/23/2017  E0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            .

&&

PETR
Special weather statement, Mar 23, 7:49 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
749 PM CDT THU MAR 23 2017

NEZ039-040-046-240130-
Valley NE-Greeley NE-Sherman NE-
749 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY...VALLEY AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 15 miles east of Broken Bow, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Arcadia, Elyria and Fort Hartsuff State Park.

LAT...LON 4174 9869 4169 9862 4130 9920 4174 9921
TIME...MOT...LOC 0049Z 224DEG 43KT 4134 9934

Heinlein
Local storm report, Mar 23, 8:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 W ARCADIA             41.42N 99.21W
03/23/2017  E1.00 INCH       VALLEY             NE   PUBLIC

            .

&&

JCB
Special weather statement, Mar 23, 8:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
841 PM CDT THU MAR 23 2017

KSZ005-NEZ083-240230-
Phillips KS-Harlan NE-
841 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 930 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 12 miles east of Norton, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Orleans, Prairie View, Long Island and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4005 9963 4021 9944 3994 9912 3976 9963
TIME...MOT...LOC 0141Z 234DEG 27KT 3987 9966

JCB
Local storm report, Mar 23, 9:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     4 SE OXFORD             40.22N 99.57W
03/23/2017  M63 MPH          HARLAN             NE   MESONET

            .

&&

PETR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:49 PM CDTSpecial Weather StatementGIDValley41 min
Mar 23, 8:01 PM CDTSevere Thunderstorm WarningGIDValley44 min
Mar 23, 8:41 PM CDTSpecial Weather StatementGIDHarlan49 min
Mar 23, 8:48 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan42 min
Mar 23, 8:54 PM CDTSevere Thunderstorm WarningGIDValley51 min
Mar 23, 9:51 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Furnas, Gosper39 min
Mar 23, 10:17 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Dawson, Hall, Hamilton and 6 more43 min
Mar 23, 10:43 PM CDTSevere Thunderstorm WarningGIDGreeley, Hamilton, Howard, Merrick, Nance, Sherman and 1 more47 min
Mar 23, 10:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York39 min
Mar 23, 11:13 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Furnas, Gosper, Harlan, Kearney and 2 more47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.